Alert archive / South Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Aberdeen, SD

May 7, 2018Dewey County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this special weather statement at May 7, 2018, 7:21 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2018, 7:21 PM MDT (01:21 UTC)
Expired
May 7, 2018, 8:15 PM MDT
In force
54 min
Issued by
NWS Aberdeen, SD

Counties Dewey County, SD, Potter County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 189 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS83 KABR 080121
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
821 PM CDT MON MAY 7 2018
 
SDZ003-009-015-016-033>036-080215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Potter SD-
Corson SD-
821 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTHWESTERN HYDE...
SOUTHEASTERN CORSON...NORTHWESTERN STANLEY...POTTER...DEWEY...
NORTHWESTERN HUGHES AND SOUTHERN WALWORTH COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...

At 821 PM CDT/721 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Green Grass
to 6 miles south of Parade to 7 miles west of Sutton Bay Rec Area to
near Grey Goose. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eagle Butte, Gettysburg, Onida, Lantry, Timber Lake, Hoven, Isabel,
Agar, Lebanon, Firesteel, Little Moreau Rec Area, Bush'S Landing,
Trail City, Swiftbird, Spring Creek Rec Area, Green Grass, Little
Bend Rec Area, Stone Lake, Gorman and Laplant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4533 10036 4529 9979 4478 9949 4440 10049
      4458 10116 4471 10113 4499 10114 4500 10150
      4503 10150 4504 10148 4538 10149 4572 10076
TIME...MOT...LOC 0121Z 231DEG 40KT 4521 10137 4493 10109 4489 10051
4452 10029

$$

Dorn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at May 7, 7:20 PM MDT, 1 minute earlier.

Area forecast discussion, May 7, 7:20 PM MDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
820 PM CDT Mon May 7 2018

.UPDATE...
Issued at 818 PM CDT Mon May 7 2018

No major changes anticipated. LLJ will probably serve to keep at
least some of the convection organized overnight into eastern
South Dakota. Once storms get east of the Missouri valley, they'll
likely become elevated with a lesser chance of hail/gusty winds.
Latest HRRR keeps a broken line of storms moving across overnight.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 344 PM CDT Mon May 7 2018

Two main rounds of thunderstorms will be possible through Tuesday
afternoon, both in response to an incoming shortwave which is
currently positioned across southern Montana. The first round may
develop this evening across western South Dakota by 23z and head
east through the overnight. Several CAMs are picking up on this
idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse
rates and around 20 knots of deep layer shear provide a favorable
environment. By sunset, a multicell cluster of storms may be
underway across central SD. MLCAPE will have taken a nosedive, but
this cluster may be sustained due to a strengthening LLJ of 45+
knots across central/northeastern SD. A few storms may reach severe
limits at times across portions of western and even central South
Dakota, but generic to strong thunderstorms will be most likely
across the majority of the CWA with gusty winds and some small hail
being the main threats. The second main round of thunderstorms are
expected to develop near and southeast of the surface low Tuesday
afternoon/evening once the atmosphere has a chance to destabilize.
Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low-
level shear may once again provide a marginal environment for a few
strong to severe thunderstorms. The area of greatest concern will be
focused along a surface trough extending from the low, in central
South Dakota, southeastward into southeastern South Dakota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 344 PM CDT Mon May 7 2018

When the period opens, a low pressure system is departing the
region, resulting in decreasing precipitation chances Tuesday night
into Wednesday. Dry conditions should be in place for most of
Wednesday through Thursday before the next low pressure system moves
in, bringing more precipitation chances mainly anchored on Thursday
night into Friday. Beyond that, forecast confidence really dwindles
with an upper level rex-block pattern of sorts developing. Models
tend to mishandle system track/timing in blocky patterns. At the
moment, not all that confident that this forecast areas sees much in
the way of precipitation chances beyond Friday.

The 12Z deterministic GSM models continue to trend cooler with low
level thermal advection progs beyond Wednesday. Temperatures could
be running near to a few degrees below climo normal during the
second half of the week into the weekend. Still not seeing a lot of
support for that scenario in the NAEFS Ensemble S.A. table. 850hpa
standardized anomaly output suggests temperatures could still be one
or more standard deviations above normal beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 659 PM CDT Mon May 7 2018

Outside any thunderstorms, conditions will be mostly VFR through
the night. Lower visibility and cigs can be expected with
thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, May 7, 2:30 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 PM CDT Mon May 7 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop across the area tonight. A
few storms could be strong to severe along and west of the
Missouri River this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some strong thunderstorms are possible Tuesday and Tuesday night.
At this time, it does not appear any of the storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, May 7, 5:51 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 N EUREKA              45.82N 99.61W
05/07/2018  E0.88 INCH       MCPHERSON          SD   TRAINED SPOTTER

            3 INCHES DEEP IN SPOTS, BUT NONE LARGER THAN
            NICKELS.

&&

JT
Special weather statement, May 7, 6:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
607 PM MDT MON MAY 7 2018

SDZ003-080045-
Corson SD-
607 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 10 miles southeast of Lemmon, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morristown, Keldron and Thunder Hawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 10200 4595 10173 4594 10169 4564 10176
      4573 10200
TIME...MOT...LOC 0007Z 278DEG 16KT 4585 10198

Dorn
Special weather statement, May 7, 6:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
720 PM CDT MON MAY 7 2018

SDZ045-080100-
Jones SD-
720 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES COUNTY UNTIL 800 PM
CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 23 miles northeast of Kadoka, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Okaton, Capa and Van Metre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4376 10081 4376 10084 4379 10086 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4384 10103 4386 10103 4385 10106
      4417 10105 4417 10077 4373 10077 4372 10079
TIME...MOT...LOC 0019Z 262DEG 24KT 4406 10116

Dorn
Special weather statement, May 7, 7:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 PM CDT MON MAY 7 2018

SDZ015-033>035-045-048-080200-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Jones SD-
802 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR JONES...WESTERN SULLY...
STANLEY...SOUTHEASTERN DEWEY...WESTERN HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 801 PM CDT/701 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sansarc to 6 miles
southwest of West Shore Rec Area to 9 miles southeast of Draper.
Movement was northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Presho, Murdo, Blunt, Kennebec, Vivian, Draper,
Okaton, Westover, Cedar Creek Rec Area, Fate Dam, Bush'S Landing,
Spring Creek Rec Area, Little Bend Rec Area, Brown Church, Hayes,
Sansarc, Earling Hills and Van Metre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4371 10019 4369 10021 4371 10023 4370 10028
      4374 10037 4373 10051 4377 10058 4371 10073
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10116 4459 10115 4491 10054
      4463 9993 4369 9984
TIME...MOT...LOC 0101Z 238DEG 29KT 4458 10097 4437 10052 4381 10044

Dorn
Local storm report, May 7, 7:11 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     1 NE HAYES              44.38N 101.01W
05/07/2018  M50 MPH          STANLEY            SD   MESONET

&&

JT
Special weather statement, May 7, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
821 PM CDT MON MAY 7 2018

SDZ003-009-015-016-033>036-080215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Potter SD-
Corson SD-
821 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTHWESTERN HYDE...
SOUTHEASTERN CORSON...NORTHWESTERN STANLEY...POTTER...DEWEY...
NORTHWESTERN HUGHES AND SOUTHERN WALWORTH COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...

At 821 PM CDT/721 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Green Grass
to 6 miles south of Parade to 7 miles west of Sutton Bay Rec Area to
near Grey Goose. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eagle Butte, Gettysburg, Onida, Lantry, Timber Lake, Hoven, Isabel,
Agar, Lebanon, Firesteel, Little Moreau Rec Area, Bush'S Landing,
Trail City, Swiftbird, Spring Creek Rec Area, Green Grass, Little
Bend Rec Area, Stone Lake, Gorman and Laplant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4533 10036 4529 9979 4478 9949 4440 10049
      4458 10116 4471 10113 4499 10114 4500 10150
      4503 10150 4504 10148 4538 10149 4572 10076
TIME...MOT...LOC 0121Z 231DEG 40KT 4521 10137 4493 10109 4489 10051
4452 10029

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:07 PM MDTSpecial Weather StatementABRCorson38 min
May 7, 6:20 PM MDTSpecial Weather StatementABRJones40 min
May 7, 6:39 PM MDTSevere Thunderstorm WarningABRCorson63 min
May 7, 7:02 PM MDTSpecial Weather StatementABRHughes, Jones, Stanley, Sully58 min
May 8, 2:45 PM MDTSevere Thunderstorm WarningABRHyde, Sully18 min
May 8, 3:20 PM MDTSpecial Weather StatementABRDay25 min
May 8, 3:25 PM MDTSpecial Weather StatementABRSpink35 min
May 8, 3:35 PM MDTSpecial Weather StatementABRFaulk40 min
May 8, 3:45 PM MDTSevere Thunderstorm WarningABRBrown, Spink31 min
May 8, 4:02 PM MDTSevere Thunderstorm WarningABRHand43 min
May 8, 4:03 PM MDTSpecial Weather StatementABRDay27 min
May 8, 4:51 PM MDTSevere Thunderstorm WarningABRDay39 min
May 8, 5:11 PM MDTSevere Thunderstorm WarningABRClark, Day34 min
May 8, 5:56 PM MDTSpecial Weather StatementABRClark34 min
May 8, 4:48 PM MDTSpecial Weather StatementABRTraverse42 min
May 8, 5:38 PM MDTSpecial Weather StatementABRBig Stone37 min

Nearby

Special Weather Statements in South Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.